|| Checking for direct PDF access through Ovid
Antithrombotic drugs are often stopped following acute upper gastrointestinal bleeding (AUGIB) and frequently not restarted. The practice of antithrombotic discontinuation on discharge and its impact on outcomes are unclear.To assess whether restarting antithrombotic therapy, prior to hospital discharge for AUGIB, affected clinical outcomes.Retrospective cohort study.University hospital between May 2013 and November 2014, with median follow-up of 259 days.Patients who underwent gastroscopy for AUGIB while on antithrombotic therapy.Continuation or cessation of antithrombotic(s) at discharge.Cause-specific mortality, thrombotic events, rebleeding and serious adverse events (any of the above).Of 118 patients analysed, antithrombotic treatment was stopped in 58 (49.2%). Older age, aspirin monotherapy and peptic ulcer disease were significant predictors of antithrombotic discontinuation, whereas dual antiplatelet use predicted antithrombotic maintenance. The 1-year postdischarge mortality rate was 11.3%, with deaths mainly due to thrombotic causes. Stopping antithrombotic therapy at the time of discharge was associated with increased mortality (HR 3.32; 95% CI 1.07 to 10.31, P=0.027), thrombotic events (HR 5.77; 95% CI 1.26 to 26.35, P=0.010) and overall adverse events (HR 2.98; 95% CI 1.32 to 6.74, P=0.006), with effects persisting after multivariable adjustment for age and peptic ulcer disease. On subgroup analysis, the thromboprotective benefit remained significant with continuation of non-aspirin regimens (P=0.016). There were no significant differences in postdischarge bleeding rates between groups (HR 3.43, 0.36 to 33.04, P=0.255).In this hospital-based study, discontinuation of antithrombotic therapy is associated with increased thrombotic events and reduced survival.